Illinois, 2025

Flash Flood and Flood in Illinois, August 4, 2025

August 4, 2025 · NWS PAH · 2 events in 1 county or zone

A shortwave trough and closed low reached the Quad State from the northwest during the morning of the 4th. The arrival of the shortwave preceded peak heating by several hours, limiting convective potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A shortwave trough and closed low reached the Quad State from the northwest during the morning of the 4th. The arrival of the shortwave preceded peak heating by several hours, limiting convective potential. Shear was very weak and instability limited. Slow-moving storms did produce torrential rainfall, with flooding issues reported in Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 12:55 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Daily shower and thunderstorm chances will continue through Tuesday before trending drier during the latter half of the week. More rain chances return over the weekend.
  • Temperatures will trend warmer to near normal by Wednesday along with an increase in humidity levels. Heat Index values are forecast to remain below 100 into the weekend.
Area forecast discussion, Aug 4, 12:55 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
155 PM CDT Mon Aug 4 2025

.KEY MESSAGES...

- Daily shower and thunderstorm chances will continue through
  Tuesday before trending drier during the latter half of the
  week. More rain chances return over the weekend.

- Temperatures will trend warmer to near normal by Wednesday
  along with an increase in humidity levels. Heat Index values
  are forecast to remain below 100 into the weekend.

&&

.DISCUSSION...
Issued at 155 PM CDT Mon Aug 4 2025

A 500 mb shortwave trough over the region is proving enough lift to
support scattered showers and thunderstorms this afternoon mainly
east of the Mississippi. The greatest coverage is currently across
southern Illinois along an instability axis of 1000 to 1500 J/kg of
MLCAPE. Pcpn will pivot southeast this evening before diminishing
with the loss of diurnal heating. Stronger storms are unlikely due
to only 10-15 kts of sfc-6km shear. While conditions turn tranquil
tonight, patchy fog will be possible across the entire FA as the
crossover temperature is likely exceeded with dewpoints in the upper
60s to near 70 this afternoon.

Another round of showers and thunderstorms will be possible on
Tuesday, especially across southwest Indiana and the Kentucky
Pennyrile as the aformentioned shortwave trough remains in the
vicinity. Coverage looks to be more isolated compared to today with a
25 to 35% probability of pcpn. Conditions then trend drier through
the latter half of the week as a H5 597 dam ridge builds east into
Texas, causing the trough to lift more east out of the FA. The NBM
does have slight PoPs returning over the weekend, but the LREF
supports a higher probability in the 30-50% range of light QPF
amounts. The greatest risk looks to be on Sunday due to an
influx of tropical moisture.

Unseasonably cool temperatures trend warmer to near normal by
Wednesday with high temperatures back in the upper 80s to near 90.
Low temperatures in the 60s trend upward into the lower 70s by the
weekend. Despite an increase in humidity, heat index values are
progged to remain mainly below 100.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1154 AM CDT Mon Aug 4 2025

Scattered showers and embedded thunderstorms will continue
through this afternoon before diminishing this evening.
KEVV/KOWB have the highest probability of MVFR conditions from
storms. The other concern is low MVFR stratus and patchy fog
Tuesday morning across the entire region, with MVFR to LIFR vsby
reductions. Light northeast winds turn calm tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Aug 4, 1:00 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
200 PM CDT Mon Aug 4 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
200 PM CDT Mon Aug 4 2025 /300 PM EDT Mon Aug 4 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon, mainly east
of the Mississippi River. Cloud to ground lightning and locally
heavy rain is the primary hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional showers and thunderstorms are possible on Tuesday with
the greatest chances east of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DW

The radar

The Evansville,IN radar (KVWX), 78 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hamilton

When
August 4, 2:15 PM CST to 3:15 PM CST
Where
Hamilton County, 2.18 mi W of Diamond City to 2.21 mi ENE of Flint
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.080, -88.590

A vehicle was stuck in water on IL-14 at Ten Mile Rd around the time rainfall rates peaked at around 0.75'' in 15 minutes.

Flood, Hamilton

When
August 4, 2:30 PM CST to 3:40 PM CST
Where
Hamilton County, Hoodville to 0.37 mi S of Hoodville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.050, -88.520

Floodwaters resulted in the closure of part of IL-142 near County Rd 975N. One hour rainfall rates peaked at around 2'' (radar estimated) in that area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289942, 1289943.